Indiana, 2002Flood in Indiana, April 28, 2002
April 28, 2002 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 11:51 PM EST, 7 hours 9 minutes earlier.
Area forecast discussion, Apr 27, 11:51 PM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002
...FOCUS ON SVR WX ATTM AND WINDS SUN...
STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.
.SDF...WIND ADV SUN ALL ZONES (NPWSDF).
SMALLCOMB
In the hours before
Local storm report, Apr 28, 6:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
715 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM IRVINGTON KY TORNADO
04/28/02 BRECKINRIDGE NUMEROUS TRAILERS
OVERTURNED...SOME IN THE
STREET. WIDESPREAD TREE AND
POWERLINE DAMAGELocal storm report, Apr 28, 6:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
718 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BEE SPRING KY TORNADO
04/28/02 EDMONSON POSSIBLE TORNADO. WINDOWS
BLOWN OUT OF CAR. LARGE
STORAGE BUILDING DESTROYED.Local storm report, Apr 28, 6:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
726 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BEE SPRING KY TORNADO
04/28/02 EDMONSON POSSIBLE TORNADO. WINDOWS
BLOWN OUT OF CAR. LARGE
STORAGE BUILDING DESTROYED.
0530 AM MOODY DEER LAKE KY TORNADO
04/28/02 EDMONSON ROOFS OFF OF TRAILERS. ONE
TRAILER DESTROYED.Local storm report, Apr 28, 6:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
734 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM IRVINGTON KY TORNADO
04/28/02 BRECKINRIDGE ONE FATALITYLocal storm report, Apr 28, 6:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
746 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM CAMPBELLSVILLE KY WIND DAMAGE
04/28/02 TAYLOR NUMEROUS REPORTS OF
STRUCTURAL DAMAGE TO HOMES.
WIDESPREAD TREES DOWN.Special weather statement, Apr 28, 7:00 AM EST, 0 minutes before
KYZ026-027-040-041-046>049-054>057-061>067-070>078-081-082-281245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
800 AM EDT SUN APR 28 2002
TORNADO WATCHES 164 AND 165 WHICH WERE IN EFFECT HAVE BEEN CLEARED
FOR THE FOLLOWING COUNTIES:
IN EAST CENTRAL KENTUCKY
FAYETTE...WOODFORD...CLARK...JESSAMINE...MERCER...MADISON...
GARRARD AND BOYLE
IN NORTH CENTRAL KENTUCKY
WASHINGTON
IN NORTHWEST KENTUCKY
OHIO
IN SOUTH CENTRAL KENTUCKY
MARION...LINCOLN...GRAYSON...CASEY...TAYLOR...GREEN...HART...
BUTLER...EDMONSON...ADAIR...WARREN...RUSSELL...METCALFE...
BARREN...LOGAN...CUMBERLAND...ALLEN...SIMPSON...CLINTON AND MONROE
THE SEVERE THUNDERSTORMS THAT PROMPTED THESE WATCHES HAVE MOVED EAST
OF CENTRAL KENTUCKY AS OF 745 AM EDT.
SMALLCOMB
Flood, Jefferson
- When
- April 28, 7:00 AM EST to 7:30 PM EST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.786, -85.439 (the zone’s center; the record gives no point)
The Muscatatuck River at Deputy, IN crested at 22.29 feet at 1215 EST on April 28. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level. County roads were covered with water in northeast Jefferson County.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291828.